Statins - side effects

User avatar
Mick F
Spambuster
Posts: 50984
Joined: 7 Jan 2007, 11:24am
Location: Tamar Valley, Cornwall

Re: Statins - side effects

Postby Mick F » 10 Jun 2015, 8:34am

My plan is to book an appointment with my doctor for the end of the month.

By that time, I will have got the statins out of my system, my diary will be complete with respect to my health each day - and I'll present my evidence. I'll get a blood test very soon afterwards and it will be taken from there.

I expect that the doctor will review my medication after taking advice from a specialist and I'm sure something will be done. I do not want to be taking the 80mg Atorvastatin for the rest of my life. There MUST be something better for me. It's not until I stopped taking those things that I realised the side effects affect quality of life.

I'm no medical expert, but I am an expert on "self".

Please don't worry, I'm on the case. :D
Mick F. Cornwall

Mark1978
Posts: 4912
Joined: 17 Jul 2012, 8:47am
Location: Chester-le-Street, County Durham

Re: Statins - side effects

Postby Mark1978 » 10 Jun 2015, 8:42am

Mick F wrote:Please don't worry, I'm on the case. :D


I had no doubt. Please keep us updated, as it's very interesting.

User avatar
mjr
Posts: 16726
Joined: 20 Jun 2011, 7:06pm
Location: Norfolk or Somerset, mostly
Contact:

Re: Statins - side effects

Postby mjr » 10 Jun 2015, 9:29am

Hang on! I'm pretty sure that if you have FH and statin side effects, then you should be consulting the specialist directly, not your doctor. Ask to be referred, as long as you're OK with that. Some GPs think they know more than they do and won't admit uncertainty.
MJR, mostly pedalling 3-speed roadsters. KL+West Norfolk BUG incl social easy rides http://www.klwnbug.co.uk
All the above is CC-By-SA and no other implied copyright license to Cycle magazine.

User avatar
Mick F
Spambuster
Posts: 50984
Joined: 7 Jan 2007, 11:24am
Location: Tamar Valley, Cornwall

Re: Statins - side effects

Postby Mick F » 10 Jun 2015, 11:01am

+1
I don't disagree at all.

My first port of call is my doctor.
Second, is a blood test to see what's what, not just for cholesterol, but for many other things too.

Without my doctor, I can do nothing, and I'm sure he'll refer me to a specialist. After all, I'm not backward in coming forwards and I will state my case firmly .............. the evidence is there to back me up.

There MUST be another way here.
Mick F. Cornwall

User avatar
Mick F
Spambuster
Posts: 50984
Joined: 7 Jan 2007, 11:24am
Location: Tamar Valley, Cornwall

Re: Statins - side effects

Postby Mick F » 12 Jun 2015, 8:22am

30miles yesterday, and I noticed something rather "alarming".

My cadence has increased! :shock:

I'm sort of known for having a low cadence, but I found yesterday that I was aware that I was turning the pedals faster. I have no cadence sensor these days, so no figures, but I am certain that my average cadence has increased.

This is obviously due to the loosening up of my joints.
Mick F. Cornwall

User avatar
NATURAL ANKLING
Posts: 12520
Joined: 24 Oct 2012, 10:43pm
Location: English Riviera

Re: Statins - side effects

Postby NATURAL ANKLING » 12 Jun 2015, 9:40pm

Hi,
More, the blood is better.

Steady Eddie your be shaving your legs next :lol:
NA Thinks Just End 2 End Return + Bivvy
You'll Still Find Me At The Top Of A Hill
Please forgive the poor Grammar I blame it on my mobile and phat thinkers.

User avatar
Mick F
Spambuster
Posts: 50984
Joined: 7 Jan 2007, 11:24am
Location: Tamar Valley, Cornwall

Re: Statins - side effects

Postby Mick F » 16 Jun 2015, 3:35pm

Day 16.
Feeling great.
Blood pressure normal.

Doctor's appointment booked for a week today - Tuesday 23rd June.
Mick F. Cornwall

thirdcrank
Posts: 30858
Joined: 9 Jan 2007, 2:44pm

Re: Statins - side effects

Postby thirdcrank » 16 Jun 2015, 4:36pm

I've just checked the manufacturer's info about Simvastatin, which I take and I can't see any reference to blood pressure. Is yours supposed to reduce both cholesterol and BP? Otherwise, I can't see why you are testing for BP with regard to your experiment into stopping taking your own statins. :?

User avatar
531colin
Posts: 13413
Joined: 4 Dec 2009, 6:56pm
Location: North Yorkshire

Re: Statins - side effects

Postby 531colin » 16 Jun 2015, 6:23pm

thirdcrank wrote:I've just checked the manufacturer's info about Simvastatin, which I take and I can't see any reference to blood pressure. Is yours supposed to reduce both cholesterol and BP? Otherwise, I can't see why you are testing for BP with regard to your experiment into stopping taking your own statins. :?


That could well be me....about page 2, I think....some of Mick's "statin side effects" are symptoms of high blood pressure.....which Mick hasn't got, according to his BP readings which he posted in response to my post.....so I can't see why he is repeatedly taking his BP, either.....but then, its Mick...... :wink:

User avatar
Mick F
Spambuster
Posts: 50984
Joined: 7 Jan 2007, 11:24am
Location: Tamar Valley, Cornwall

Re: Statins - side effects

Postby Mick F » 16 Jun 2015, 7:46pm

High BP is a possible symptom of having high cholesterol.
Cholesterol clogs up your tubes and maybe you get a stroke or a heart attack.

By taking statins, it keeps your cholesterol down.
Now that I've stopped taking them, my cholesterol is no doubt increasing beyond "normal".

Yes, this is Mick. :lol:
Mick F. Cornwall

thirdcrank
Posts: 30858
Joined: 9 Jan 2007, 2:44pm

Re: Statins - side effects

Postby thirdcrank » 16 Jun 2015, 8:39pm

Some things, which generally trigger a shot of adrenalin, raise BP pretty sharply. They do talk about the white coat syndrome when having the BP measured is enough to increase it because of the fear of medics. Other things, of which I think cholesterol is but one, raise the BP inexorably but over time. I don't think that taking or not taking statins for a short time would have much effect.

FWIW, it's now a while since all this was explained to me so some of it may be hazy and medical opinion may have changed anyway, but I'm under the impression that in addition to reducing cholesterol, statins stabilise the gunge clogging up the arteries. In other words they reduce the risk of a chunk breaking away and floating round the system until it can cause a blockage.

User avatar
mjr
Posts: 16726
Joined: 20 Jun 2011, 7:06pm
Location: Norfolk or Somerset, mostly
Contact:

Re: Statins - side effects

Postby mjr » 16 Jun 2015, 9:33pm

White coat syndrome is not only fear of medics but also covers finding hospitals stressful places to be. My highest ever blood pressure reading was when they took four or more attempts to read it. It was always high at that hospital afterwards.
MJR, mostly pedalling 3-speed roadsters. KL+West Norfolk BUG incl social easy rides http://www.klwnbug.co.uk
All the above is CC-By-SA and no other implied copyright license to Cycle magazine.

User avatar
661-Pete
Posts: 9950
Joined: 22 Nov 2012, 8:45pm
Location: Sussex

Re: Statins - side effects

Postby 661-Pete » 16 Jun 2015, 9:40pm

thirdcrank wrote:Some things, which generally trigger a shot of adrenalin, raise BP pretty sharply. They do talk about the white coat syndrome when having the BP measured is enough to increase it because of the fear of medics.
There's almost certainly some truth in that. Some 20 years ago, before I was put on the cocktail of drugs - including statin - I'm now on (for the rest of my life probably :( ), the doc suggested I go for a course of hypnotherapy. Well, I did just that. The hypno didn't seem to have the desired effect of permanently bringing my BP back to acceptable levels - so it had to be the meds after all. But I learnt some relaxation exercises in the course of the therapy. I still use them. One particular instance when I use them, is when I'm sitting in the waiting room waiting for my regular BP check. It does help - at least I don't seem to get a BP spike on entering the surgery....

But the doc says, it's the meds that are doing this, more than anything else. Well he would say that, I suppose...
Suppose that this room is a lift. The support breaks and down we go with ever-increasing velocity.
Let us pass the time by performing physical experiments...
--- Arthur Eddington (creator of the Eddington Number).

ChrisButch
Posts: 1029
Joined: 24 Feb 2009, 12:10pm

Re: Statins - side effects

Postby ChrisButch » 20 Jun 2015, 5:27pm

One of the alleged side effects of statins which I don't think has been mentioned is gradual muscle loss, apparently because the statin affects the muscle-repairing process which normal physiology does during sleep. It's alleged that this isn't picked up as much as it should be, since statins are mostly prescribed for older people who assume their loss of strength is simply a consequence of ageing. Whether this is true or not, since starting on simvastatin I've also taken 100mg CoeQ10 daily, since one of the alleged benefits of this is to counter the muscle-destroying properties of the statin.

Mark1978
Posts: 4912
Joined: 17 Jul 2012, 8:47am
Location: Chester-le-Street, County Durham

Re: Statins - side effects

Postby Mark1978 » 20 Jun 2015, 5:30pm

What is that CoeQ10 ?